Back on the amitriptyline

Discussion in 'The Watercooler' started by flutterby, Jun 29, 2009.

  1. flutterby

    flutterby Fly away!

    I can't take the headaches. They're too intense. I'm going to take it until if/when we find something else that will work. When you're in this much pain, you'll do anything and will put up with anything to make it stop.

    I took the full 10mg tonight. I'm going to cut it in half after tonight if my doctor ok's it.
  2. timer lady

    timer lady Queen of Hearts

    Heather, I took that medication for years before the newer ADs came out. It did sedate me at first ~ after a time things got better & my body didn't feel so exhausted.

    I hope this works for your headaches. FYI, my GP put me on trazadone rather than amitriptyline ( I knew it as elavil) to help me sleep thru the night. It's working mostly.
  3. susiestar

    susiestar Roll With It

    Oh, sweetie, I am SO sorry you are hurting that way. I know what you mean and have been there many times.

    It is the major reason we have no guns in our home. I can get really irrational when the headaches get bad.

    I would go back on it also in your condition. I wish there were better choices.

    Trazodone is used commonly for sleep I find. I can't take it because I never wake up and spend days on end groggy, but many get great help - including Wiz. It is the only medication that ever knocked him out for a night.

    I hope you feel better soon. If I think of any suggestions, or other medications that could be useful I will let you know.

    have they tried any of the antiseizure medications? They added keppra to my lyrica when the lyrica stopped handling the headaches. It is helping. I know that depakote can also be used.

    They also use MAOI inhibiters but they are a last resort or so I was told. Many medicines and even foods cause serious reactions if taken with MAOI medications.

    You might try the liquid doxepin (very very close in chemical makeup to elavil) and adjust it to how you feel.

    Also if you take the elavil earlier in the evening then it might not make you sleep as much. I took it at dinner and would be asleep in about 3 hours. I was able to function in the morning a bit better.
  4. Heather,

    I'm so sorry to hear about the headaches. I think the the amitriptyline can really help out here. difficult child has taken 25 milligrams for quite a few years. We found that it works much, much better if he takes it around 6 pm. He's still a little groggy in the morning, but much less so than if he takes it later.

    I have a good friend who has bad back pain. She periodically goes off and on amitriptyline, but she has found that it works much better for her pain than anything else she has tried. She hates the morning "hang over" too, but she also takes it early in the evening - almost late afternoon actually.

    I hope it helps with your pain. Headaches can be so very debilitating.

  5. Nomad

    Nomad Guest

    I too am sorry to read that you suffer from headaches. I've had the "buggers" for years! Fortunately, they have improved for me (with great effort), but they still haunt me.

    I take a medication in the same family...its called Desipramine. I had heard that the side effects are ever so slightly less than Elavil. I only take 25 mgs. My doctor wanted me to take 50 mgs...but it made me tooo sleepy. I've taken the higher dosage periodically, but only do so when absolutely necessary and for brief periods of time. A little side note...I've taken it (the higher dosage) when suffering from depression. It's a "two for one" for me! LOL!
    Since, it's really an AD. However, again, I don't like the SE and for me, that kinda backfires. So, I sort of weigh one thing against the other.

    This is going to sound really, really weird...but I have found getting better control of my headaches/migraines has taken a monumental effort in a variety of different ways.

    I do see my regular doctor and take medications, I take vitamins, I exercise, I watch what I eat, I have reduced my stress levels and I try to control my thoughts.

    Honestly, I think I have a physiological tendency toward doubt. But I also think that stress and attitude plays a role and since I have no choice in the matter, I am learning to do what I can to control the stress around me and my thoughts and attitudes to feel better.

    I take a small amount of Desip. and Topamax. Vitamins...CoQ10, B50, Calcium and Magnesium. There is a good book...Heal Your Headache...123 Program that is good for headache patients. I do NOT believe everything he (the Dr./author) puts forth there, but it is good general advice with reference to an explanation as to what is happening, what might be done and recipes. The author does not advocate taking medicaition, but I think taking medication in small dosages, is a good way to supplement other things to providing overall pain relief.

    by the way, I take my Desipramine (small dose...similar to Elavil) at night. Sometimes in the morning, I drink my 1/2 & 1/2 Folgers coffee. I do NOT believe in headache patients drinking much coffee at all...but a little coffee in the morning to help with- grogginess or when one has a bad headache (along with- some Imitrex) is helpful. It's a tricky situation though...caffeine can cause headaches.

    Wishing you well...headaches are soooo frustrating...but I am trying to look at it as a wake up HIgher Power telling me to look at myself...take good care of myself.

    Wishing you well.
    Lasted edited by : Jun 30, 2009